Kentucky, 2001

Damaging Winds in Kentucky, October 5, 2001

October 5, 2001 · NWS LMK · 7 events in 7 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 5, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 5, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI OCT 5 2001

FCST PROBLEM THIS CYCLE IS IN SHORT TERM...TNGT...AS WX SYSTEM PLOWS
THRU AREA BRINGING IN COOLER...BUT MSTLY SNY WX FOR WEEKEND. NO REAL
PROBLEMS WITH MODEL DISCREPANCY.

CURRENTLY...RAIN OCCRG ACRS S-CNTRL IN AND CROSSING RIVER INTO
N-CNTRL KY. SHWRS/TSTMS THEN INDICATED ON PAH RADAR ACRS WRN KY INTO
NWRN TN. ACRS SWRN KY AND NWRN TN...REFLECTIVITY GRADIENT IS
TIGHTENING AT THIS TIME. THIS IS MAIN AREA OF CONCERN AS IT TRACKS
AND BULGES EWD LATE THIS AFTN AND EVNG SUPPORTED BY STRENGTHENING
LOW-LVL MSTR CNVRGNC AND DEEP LAYERED FORCING. SPC HAS ALREADY
ISSUED AN MCD FOR THIS AREA...THUS A SVR TSTM WATCH IS PSBL FOR
PARTS OF CNTRL/S-CNTRL KY LATE THIS AFTN/EVNG IF CURRENT RADAR
TRENDS CONTINUE. INSTABILITY MARGINAL BUT ENOUGH FOR LOW-TOPPED
CNVCTN WITH GUSTY WINDS AND ISOLD-SCT WIND DAMAGE.

SYSTEM WL MOV QUICKLY THRU FCST AREA TNGT...WITH CLRG XPCTD OVRNGT
IN WRN PORTION OF FCST AREA. CLRG WL SWEEP EWD BY DAYBREAK AND EARLY
SATURDAY OVR ERN AREAS. WIDESPREAD LINGERING LOW CLDS NOT EXPECTED
IN WAKE OF CDFNT AS LOW-LVL FLOW WL BE BASICALLY ANTICYCLONIC AS
HIGH PRESSURE BUILDS INTO OH VLY. THUS...MSTLY SNY OR BCMG MSTLY SNY
ON SATURDAY WITH JUST SOME AFTN FAIR WX FLAT SC CLDS.

SATURDAY NGT...THE HIGH WL BUILD INTO OUR AREA REDUCING SFC WINDS.
WITH CLR SKY...GREAT SET UP FOR RADIATIONAL COOLING. THUS AREAS OF
FROST APR LIKELY WITH LOWS IN THE MID 30S OR SO (AT OR BELOW
GUIDANCE). COULD EVEN SEE SOME READINGS IN LWR 30S IN A FEW LOW
LYING RURAL AREAS.

ON SUNDAY...STILL RELATIVELY COOL UNDER A MSTLY SNY SKY. THEN ONE
MORE COOL NGT SUNDAY NGT FOLLOWED BY A GRADUAL WRMG TREND AS HIGH
PRESSURE MOVES OFF TO OUR EAST. LATEST DATA SUGGESTS NEXT CHC OF
SIGNIFICANT PRECIP MAY HOLD OFF TO THURS AND FRI. WDLY SCT SHWRS ARE
PSBL TUE OR WED OVR WRN SECTIONS...BUT HV NOT INCLUDED IN EXTENDED
FCST AT THIS TIME.

.SDF...NONE.
FUNK

In the hours before

Special weather statement, Oct 5, 11:30 AM EST, 4 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-052100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI OCT 5 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL
KENTUCKY THIS AFTERNOON AND EVENING.

A COLD FRONT EXTENDING FROM OHIO TO SOUTHERN MISOURI WILL REACH THE
OHIO RIVER LATE THIS AFTERNOON THEN SWEEP ACROSS CENTRAL KENTUCKY
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE FRONT.

WHILE INSTABILITY ALONG THE FRONT WILL BE MARGINAL ACROSS CENTRAL
KENTUCKY...STRONG WIND FIELDS IN THE ATMOSPHERE MAY RESULT IN
ISOLATED WIND DAMAGE AT THE SURFACE THIS AFTERNOON AND EVENING IN
THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR LOCAL CABLE OUTLET FOR FURTHER UPDATES. SKYWARN
ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

TWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
October 5, 4:15 PM EST
Where
Warren County, Bowling Green
Measured
65 kt (75 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
36.983, -86.433

A roof was damaged on a structure on Industrial Drive.

Thunderstorm Wind, Barren

When
October 5, 4:50 PM EST
Where
Barren County, Glasgow
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -85.900

Trees were downed and the roof was blown off a barn.

Thunderstorm Wind, Taylor

When
October 5, 5:20 PM EST
Where
Taylor County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -85.317

Thunderstorm Wind, Monroe

When
October 5, 5:35 PM EST
Where
Monroe County, Gamaliel
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -85.783

Thunderstorm Wind, Casey

When
October 5, 5:40 PM EST
Where
Casey County, Liberty
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -84.950

Several trees were downed, and one was blown on to a truck.

Thunderstorm Wind, Adair

When
October 5, 5:45 PM EST
Where
Adair County, Knifley
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -85.183

Thunderstorm Wind, Lincoln

When
October 5, 6:10 PM EST
Where
Lincoln County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -84.667

Trees were downed at South Fork and Waynesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270859, 5270860, 5270861, 5270862, 5270863, 5270864, 5270865.